Category Archives: Recalls

New York Attorney General Targets Supplements at Major Retailers

ID-10033583According to the New York attorney general Eric T. Schneiderman, four major retailers are accused of selling fraudulent and potentially dangerous herbal supplements. Authorities conducted tests on top-selling store brands of herbal supplements at four national retailers — GNC, Target, Walgreens and Walmart — finding 4 out of 5 of the products did not contain any of the herbs on their labels. The products contained cheap fillers like powdered rice, asparagus and houseplants, potentially dangerous to those with allergies. “Mislabeling, contamination and false advertising are illegal,” said the state attorney general. The FDA has now threatened to take legal action if the companies do not resolve the problem. In response, Walgreens has agreed to remove the products nationwide, not just in New York. GNC is also willing to
cooperate with the attorney general “in all appropriate ways,” but stands behind the quality and purity of its store brand supplements. Target could not be reached for further comment. How often do you discuss the quality concerns with your patients?  What are you typically looking for in a product in terms of quality? What are some of your favorite trusted companies?

For more information, please click here.

Image courtesy of [Getideaka]/http://www.freedigitalphotos.net

FDA warns of Viagra in herbal supplement: tainted dietary supplements

medicine-100143373

FDA has released a warning about an herbal supplement by the name of S.W.A.G. or “sex with a grudge” because it has traces of generic Viagra. This product can be purchased online and advertised to “increase blood flow” and improve sexual health, unbeknownst to buyers however, this product can potentially be fatal. The manufacturer claims that there are no interactions seen similarly in medications such as Cialis, Viagra or Levitra but the FDA warns consumers that it may have severe interactions with nitrates. The FDA advises those using this product to immediately dispose of it and side effects such as dizziness, fainting, or heart attack/stroke may occur. How familiar are you with the mechanisms of reporting adverse effects and interactions related to herbal supplements?

For additional information visit Cleveland.com

Image courtesy of [voraorn]/freedigitalphotos.net

Jack Rabbit Dietary Supplement: Recall – Undeclared Drug Ingredients.

1502_1Jack Rabbit Inc. recalled lot number 2510 from their dietary supplement, Jack Rabbit, which was marketed as a 100% natural dietary supplement for sexual enhancement. The product was found to contain active ingredients,Sildenafil and Tadalafil which are prescription medications for erectile dysfunction. Although no illnesses have been reported, consumers should stop using the product and contact their physician if they are experiencing any headaches or flushing. The active ingredients may interact with nitrates found in some prescription drugs. How often do you discuss sexual dysfunction with your patients?  What protocols do you recommend?

For more information, please click here.

Image courtesy of [ddpavumba] / FreeDigitalPhotos.net

Listeria Outbreak Linked to Cheese

CDC announced that it is investigating the recent listeriosis outbreak in several states. It is suspected that the outbreak is linked to cheeses produced by a company in Wisconsin. There were five people infected with the listeria strain linked to the outbreak that were later hospitalized. The company linked to the contaminated cheese is being investigated by the FDA and have voluntarily recalled all products produced up to July 1st 2013. Listeria outbreak is a recurrent problem with about 800 laboratory-confirmed cases each year and 3 or 4 outbreaks. The alarming number of outbreaks raise the concern of what needs to be done to ensure personal safety against food-borne illnesses – what are your recommendations?

For more information please click here.

Does Your Supplement Contain Salmonella?

Botanical Laboratories Inc. and FDA announced the recall of Wellesse Digestive 3 in 1 Health liquid dietary supplement. A supplier of one of the ingredients admitted the possibility of salmonella contamination. Children, elderly, and those with weakened immune systems are most at risk! To find out more about the signs and symptoms and the lot numbers of the potentially contaminated products visit FDA Drug Recall.  How do you educate your patients about the importance of controlling supplement quality?